News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Surgery Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Surgery Answers List

Forum Name: Surgery Topics

Question: genetic disorder from anestesia


 dudicalchic - Wed Mar 10, 2010 12:10 pm

after my surgery i had trouble waking up from the anestesia. my heart rate sky rocketed, i had trouble breathing, and i had what they called "RIGORS" but were to most peope sezuires. these seizures would get so bad that they had to strap me down to the table becaus i kept falling off. These would happen every 5 minutes. i was in and out of conciousness for this. it lasted for about 12 hours. i don't remember any of it. i was told that it is some type of genetic disorder because my father also goes through the same thing with anestesia. would anyone happen to know what it is, and also can i get tested for it?
 Dr.M.Aroon kamath - Mon Apr 05, 2010 7:50 am

User avatar Hi,
I am not certain what exactly you are referring to by 'rigors'...

'Rigors' could either mean
- chills or
- rigidity.

Chills in the immediate post operative period following recovery from anesthetics are well known.This may be attributed to the body's way of recovering from hypothermia. This is generally accompanied by increases in the heart rate and metabolic rate.This phenomenon is not genetic and can occur in anyone.

However, if you are referring to rigidity, then one condition with a familial basis which is of relevance is 'Malignant Hyperthermia' (MH).This susceptibility is an autosomal-dominant disorder with probably a multifactorial inheritance.

The classic signs of MH include tachycardia, tachypnea, marked hyperthermia , increased carbon dioxide production, increased oxygen consumption, acidosis, muscular rigidity, and rhabdomyolysis. All these indicate a hypermetabolic response. The syndrome is could be fatal if not recognized early & treated.

The pathophysiology: it is believed to be triggered by increased release of myoplasmic calcium from the sarcoplasmic reticulum in the muscle cells leading to
- depletion of ATP(adenosine-tri-phosphate),
- loss of muscle membrane integrity
- hyperkalemia and
- rhabdomyolysis.

Good luck!
 Mark L. O'Toole - Wed Apr 07, 2010 3:53 pm

Hello there,

I am sorry that you've had problems with Anaesthesia in the past. Hopefully I can try to shed some light on what might be causing your problems.

Seizure-like activity during and after Anaesthesia can be caused by a number of factors;

Some gaseous anaesthetic agents, specifically Enflurane, Isoflurane and Sevoflurane have been associated with seizure-like activity on induction of anaesthesia, as well as intraoperatively and post-operatively. Although these epileptogenic reactions are uncommon, it has been documented in research studies. Isolfurane has also been shown to cause Electroencephalogram spikes intraoperatively. It is unlikely that these would cause seizure-like activity for 12 hours post-anaesthetic, as you have described, but it should be something to bear in mind.


Other induction and maintainance anaesthetic agents, such as Propofol and Etomidate have been known to cause an involuntary muscular response. It is less likely that Etomidate would be used for anaesthesia in today's anaesthetics, but Propofol, a lipid-based hypnotic, is used frequently in today's anaesthetics and there is a significant chance that you would have been administered this medication if you had a general anaeasthetic.

A significant number of patients suffer with post-anaesthetic shivers, which interestingly can be experienced even if body temperature is normal. To elaborate, when you have a general anaesthetic, you are usually kept warm on the operating table by using a warm blanket that fills with hot air. This, along with warm intravenous fluids and hot operating lights pointing at your body make you rather warm on the operating table. Once these have been taken away and you're taken to the Post-Anaesthesia unit, your body has to adjust to the change in environmental temperature, which could result in shivers.

I recommend you see your family physician to rule out anything sinister, specifically, as mentioned by Dr Kamath, Malignant Hyperthermia/Hyperpyrexia, which is a genetic disorder associated with anaesthesia, although from the symptoms you describe, I doubt this very much.

I also recommend you don't worry about this too much; if anything significant occured during your anaesthetic, a member of the anaesthetic team should inform you and your family doctor.

I hope this has shed some light on the situation, please let me know how you get on,

Kind Regards,

Mark

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here